Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Hepatotoxicity
Jun 27, 2014

I have been on a regimen of 4 drugs since diagnosis. My doctor thought it was prudent given I was diagnosed with a VL of 450,000 and a CD4 of 29 and a thrush infection. I am on Truvada, Isentress, Reyataz/Norvir. I am currently undetectable and have a CD4 of 350 (Still not great).

My liver enzymes have been consistently going up over the past 2 years. My AST is hanging around 100 and my ALT is around 150-200 (Bilirubin is about 2.5 caused by Reyataz). I had a recent liver biopsy which detected some liver cell death but was very non specific about the cause. There is some mild fatty liver but not enough to cause this high an increase in enzymes. Basically, all the common causes have been ruled out aside from mild steatosis.

I want to press my doctor to change my treatment. I have no resistance to any drugs and am undetectable. No Viral Hep or other complications. I believe that the boosted PI is the likely culprit of my liver issues. However knowing my Doctor, he will likely insist on a 4 drug regimen.

Bottom line question. What is the LEAST hepatotoxic regimen possible with today's approved drugs and all options on the table?

Response from Dr. Young

Hello and thanks for posting.

It's curious that you're taking a four (+booster) drug regimen for first line, no drug resistance treatment.

While most modern HIV medications are only rarely associated with significant liver toxicity, if I were to simplify your treatment to a three drug regimen (to harmonize with current treatment recommendations) and to possibly decrease liver toxicity, I agree that dropping the Norvir and Reyataz makes the most sense.

A regimen of Truvada and Isentress is very potent and well tolerated, and not associated with any characteristic liver toxicity. Since you're already taking this, there would be no new side effects. Alternatively, you could consider simplification to another integrase regimen of Truvada + Tivicay- this is equivalently well tolerated in the SPRING-2 clinical trial and offers once-daily dosing.

Hope that helps, BY



Previous
Taking ARV's (Tribuss) & Revivo Herbal Supplements
Next
on meds but cd4 has fropped twice!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement